Indiana, 2009

Flash Flooding and Hail in Indiana, June 1, 2009

June 1, 2009 · NWS IND · 17 events in 6 counties and zones

A boundary situated from west to east across central Indiana was the main focus for afternoon and early evening severe thunderstorm development. Heavy rain, large hail, strong winds, and flash flooding were all observed with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$68,000
Crop damage
$3,000
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A boundary situated from west to east across central Indiana was the main focus for afternoon and early evening severe thunderstorm development. Heavy rain, large hail, strong winds, and flash flooding were all observed with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 1, 2:24 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 1, 2:24 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
324 PM EDT MON JUN 1 2009

.DISCUSSION...

VISSAT SHOWS SOME CU AND SOME MID CLOUDS ACRS THE NRN FA. WSR 88D
SHOWS A STORM POPPING UP IN THE NW FA ON A WEAK OUTFLOW BOUNDARY.
MOSAIC SHOWS THUNDERSTORMS ACRS NRN IL. TEMPS WERE IN THE MID TO UPR
80S WITH DEWPTS IN THE UPR 50S TO LOW 60S AND WINDS OUT OF THE WSW
AT 10-15KTS. A COLD FNT STRETCHED THRU SRN WI INTO WRN IL AND ERN IA.

FORECAST FOCUS IS ON POPS/SVR CHCS TONIGHT AND TOMORROW. MODELS IN
GOOD AGREEMENT SO WL USE A BLEND. FOR TEMPS WL USE A MAV/MET AVG
UNLESS NOTED.

THIS EVENING/TONIGHT...COLD FNT MVS INTO THE FA TONIGHT. INSTABILITY
ALREADY HIGH AND WILL GET EVEN BETTER THIS EVENING WITH SB CAPES OF
2000-4000 SHOWING UP IN THE NAM AND GFS. 0-6KM BULK SHEAR STILL FCST
TO BE AROUND 30 KTS. COULD ALSO BE SOME LEFTOVER OUTFLOW BOUNDARIES
IN THE N FROM EARLIER CONVECTION/CURRENT LITTLE SHOWERS. WSWLY SFC
FLOW WL KEEP DIRECTIONAL SHEAR FAIRLY SMALL SO MAIN THREATS WILL BE
HAIL AND DAMAGING WINDS AND THE HAIL THREAT DROPPING SOME AS
INSTABILITY DECREASES A COUPLE HOURS AFTER SUNSET. FOR TEMPS SHOULD
HAVE SOME CLOUD COVER WITH THE CONVECTION SO WENT CLOSER TO WARMER
MET NUMBERS.

TUE/TUE NT...SFC BOUNDARY STALLS AND SHOULD MEANDER BACK NORTH A
BIT. MOST PARAMETERS SHUD BE SIMILAR TO TODAY/TONIGHT BUT A WEAKER
LLJET AT LEAST UNTIL 6Z WED. LOOKS LIKE THINGS AGAIN WILL GET GOING
IN THE EVENING SO WENT WITH CHC POPS IN THE NORTH TUE TAPERING TO
SLT CHC S AND RAMPING UP TO LIKELIES TUE NT WITH THE LL JET MVING
THRU AS WELL AS A S/W. PREFER THE WARMER MET NUMBERS FOR TUE HIGHS
AS TODAY/S TEMPS ARE HIGHER THAN GUIDANCE HIGHS WERE FOR TODAY.

WED...COLD FNT GETS GOING AGAIN AND SLOWLY MAKES IT/S WAY THRU THE
FA. LL FRONTOGENESIS LOOKS GOOD ACRS THE AREA AND EXPECT IT TO
SPARK THUNDERSTORMS AS IT MOVES THRU. WL GO WITH LIKELY POPS FOR
AT LEAST THE SE HALF. WITH THE SLOW MVMENT COULD SEE SOME HEAVY RAIN
AND POTENTIAL FOR FLOODING ISSUES.

HAVE ADDED SOME POPS TO WED NT AS THE FNT IS MOVING A LITTLE SLOWER
IN THE LATEST MODEL RUNS.

EXTENDED...DRY THU-SAT WITH BROAD HIGH PRESSURE ACRS THE AREA. GFS
SHOWS SOME QPF IN THE W ON SAT BUT THINK THIS MAY BE A BIT TOO FAST
SO WL LEAVE OUT FOR  NOW. SAT NT BRING IN CHC THUNDER AND KEEP IT IN
TIL THE END OF THE PD WITH BOTH ECM AND GFS SHOWING ANOTHER FNT
STALLING ACRS THE FA SIMILAR TO THE CURRENT SITUATION.

&&

.AVIATION...DISCUSSION FOR 18Z TAFS.

VFR CONDITIONS EXPECTED THROUGH THE PD BASED ON LCL AND MODEL TIME
SECS. HOWEVER...CD FNT ACRS THE UPR GT LKS WL DROP SE INTO NCTRL IN
THIS EVENING AND THEN BECOME QUASI-STNRY. ALSO...MODELS BRING S/W
ACRS THE SRN GT LKS EARLY THIS EVE. THIS SHOULD RESULT IN SCT TRWS
DEVELOPING BY 23Z AT LAF AND 01Z AT IND AND HUF PER THE HIGH
RESOLUTION RAPID REFRESH. MODEL CAPES TO 3000 J/KG THIS AFTERNOON
AND EVE SHOULD REMAIN UP ENOUGH TO KEEP VCTS AND CBS IN THROUGH 18Z
TUE. CVRG AND TIMING TOO UNCERTAIN TO PLACE TRWS IN A MAIN OR TEMPO
GROUP...BUT WL PUT VCTS IN STARTING AT 23Z AT LAF AND CBS A COUPLE
OF HOURS EARLIER FOR A BUFFER. LOOKS LIKE WINDS WL STAY UP JUST
ENOUGH TO KEEP VSBYS P6SM XCP AT BMG DESPITE DEW PTS COMING UP AS SW
WINDS GUSTING TO 18KTS DRAW +60 DEGREE DEW PTS CURRENTLY ACRS THE
MIDDLE MSP VLY NEWD ACRS CNTRL INDIANA. WL GO WITH MVFR VBYS AT BMG
WITH LAV AND GFS MOS INDICATED SW WINDS LESS THAN 5KTS AND DEW PTS
IN THE LOWER 60S.

&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...MK
PUBLIC...CP
Hazardous weather outlook, Jun 1, 3:09 PM EST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
409 PM EDT MON JUN 1 2009

INZ021-028>031-035>042-049-022015-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-HENRY-
409 PM EDT MON JUN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND
TONIGHT. WARM...MOIST AIR IS IN PLACE OVER CENTRAL INDIANA.
THUNDERSTORMS ARE EXPECTED TO FORM LATE THIS AFTERNOON AND
CONTINUE INTO TONIGHT. THE MAIN THREATS WITH THESE STORMS WILL BE
DAMAGING WIND...HAIL...HEAVY DOWNPOURS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON TUESDAY. ON TUESDAY
A FRONTAL BOUNDARY WILL STALL OVER CENTRAL INDIANA. ANOTHER ROUND
OF THUNDERSTORMS CAN BE EXPECTED THROUGHOUT MOST OF CENTRAL
INDIANA BY TUESDAY EVENING. THE MAIN THREAT FROM TUESDAYS STORMS WILL
ALSO BE DAMAGING WIND...HAIL...HEAVY DOWNPOURS AND FREQUENT
LIGHTNING.

THUNDERSTORMS WILL BE LIKELY ON WEDNESDAY BUT ARE NOT EXPECTED TO
BECOME SEVERE. THUNDERSTORMS ARE ALSO POSSIBLE FROM SATURDAY NIGHT
THROUGH MONDAY. IT IS TOO EARLY TO DETERMINE WHETHER OR NOT THESE
STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ043>048-051>057-060>065-067>072-022015-
VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-HANCOCK-VIGO-CLAY-OWEN-
MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-
BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
409 PM EDT MON JUN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT.
WARM...MOIST AIR IS IN PLACE OVER CENTRAL INDIANA. THUNDERSTORMS
ARE EXPECTED TO FORM LATE THIS EVENING AND CONTINUE INTO
TONIGHT. THE MAIN THREATS WITH THESE STORMS WILL BE DAMAGING
WIND...HAIL...HEAVY DOWNPOURS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON TUESDAY. ON TUESDAY
A FRONTAL BOUNDARY WILL STALL OVER CENTRAL INDIANA. ANOTHER ROUND
OF THUNDERSTORMS CAN BE EXPECTED THROUGHOUT MOST OF CENTRAL
INDIANA BY TUESDAY EVENING. THE MAIN THREAT FROM TUESDAYS STORMS WILL
ALSO BE DAMAGING WIND...HAIL...HEAVY DOWNPOURS AND FREQUENT
LIGHTNING.

THUNDERSTORMS WILL BE LIKELY ON WEDNESDAY BUT ARE NOT EXPECTED TO
BECOME SEVERE. THUNDERSTORMS ARE ALSO POSSIBLE FROM SATURDAY NIGHT
THROUGH MONDAY BUT IT IS TOO EARLY TO DETERMINE WHETHER OR NOT
THESE STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CP

The radar

The Indianapolis radar (KIND), 119 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 5 hail, 4 flash flood. Local standard time, as filed.

Hail, Warren

When
June 1, 3:53 PM EST to 3:55 PM EST
Where
Warren County, 1.48 mi NNW of Carbondale
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.390, -87.360

Hail up to the size of half dollars were observed along US Highway 41.

Thunderstorm Wind, Tippecanoe

When
June 1, 3:58 PM EST
Where
Tippecanoe County, 0.87 mi SW of West Lafayette
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.440, -86.910

A trained spotter observed an estimated 58 mph wind gust with pea sized hail in West Lafayette.

Hail, Tippecanoe

When
June 1, 4:00 PM EST to 4:02 PM EST
Where
Tippecanoe County, Elston
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.400, -86.900

A trained spotter observed penny sized hail near Fort Ouiatenon.

Hail, Tippecanoe

When
June 1, 4:03 PM EST to 4:05 PM EST
Where
Tippecanoe County, 0.69 mi S of Lafayette
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.410, -86.870

Penny sized hail was observed on the south side of Lafayette.

Hail, Clinton

When
June 1, 4:20 PM EST to 4:22 PM EST
Where
Clinton County, 0.75 mi NE of Frankfort
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.288, -86.510

Nickel sized hail was observed on the north side of Frankfort.

Hail, Tippecanoe

When
June 1, 4:52 PM EST to 4:54 PM EST
Where
Tippecanoe County, 1.83 mi W of Taylor
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
40.349, -86.965

Ping-pong ball sized hail was observed in Shadeland, which is southwest of Lafayette.

Thunderstorm Wind, Tippecanoe

When
June 1, 5:00 PM EST
Where
Tippecanoe County, 0.87 mi SW of Battle Ground
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.510, -86.840

Thunderstorm wind gusts downed trees in the town of Battle Ground.

Thunderstorm Wind, Clinton

When
June 1, 5:05 PM EST
Where
Clinton County, 0.95 mi E of Fickle
Measured
61 kt (70 mph) estimated gust
Property damage
$12,000
Reported by
Newspaper
Coordinates
40.268, -86.662

A semi-truck was overturned on Interstate 65 near the Indiana 28 exit, due to severe thunderstorm winds. This information was obtained from the Lafayette Journal and Courier. The time and location are estimated.

Thunderstorm Wind, Howard

When
June 1, 5:15 PM EST
Where
Howard County, Kokomo
Measured
50 kt (58 mph) measured gust
Property damage
$8,000
Reported by
AWOS
Coordinates
40.480, -86.130

A thunderstorm wind gust of 58 mph was measured by the OKK AWOS. The emergency manager reported dozens of trees down county-wide, along with some county roads blocked by fallen trees.

Thunderstorm Wind, Clinton

When
June 1, 5:23 PM EST
Where
Clinton County, 0.36 mi W of Antioch
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Amateur Radio
Coordinates
40.231, -86.507

An estimated wind gust of 60 mph was observed near Antioch. Also, an 16 to 18 inch diameter tree was downed near the intersection of Highway 38 and 39. Utility poles were also knocked down along Highway 38, south of Frankfort.

Flash Flood, Warren

When
June 1, 5:30 PM EST to 6:00 PM EST
Where
Warren County, 1.62 mi N of Rainesville to 1.4 mi NNE of Rainesville
Cause
Heavy Rain
Property damage
$500
Crop damage
$500
Reported by
Department of Highways
Coordinates
40.443, -87.317

Flash flooding was observed along County Road 850N and Rainsville Road.

Flash Flood, Warren

When
June 1, 5:30 PM EST to 6:00 PM EST
Where
Warren County, 1.35 mi NW of Carbondale to 1.21 mi NW of Carbondale
Cause
Heavy Rain
Property damage
$500
Crop damage
$500
Reported by
Department of Highways
Coordinates
40.383, -87.369

Flash flooding was observed on County Road 450N near US 41 Highway.

Thunderstorm Wind, Clinton

When
June 1, 5:30 PM EST
Where
Clinton County, 0.83 mi WSW of Boyleston
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
40.276, -86.395

A three car garage, made of metal sheeting, was damaged due to severe thunderstorm winds. Three utility poles were also downed near this residence. This information was obtained from The Times - Frankfort. The time and location are estimated.

Thunderstorm Wind, Boone

When
June 1, 5:42 PM EST
Where
Boone County, 0.27 mi SE of Whitestown
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
39.998, -86.346

Power lines were reported down in Whitestown.

Thunderstorm Wind, Madison

When
June 1, 6:10 PM EST
Where
Madison County, 0.75 mi NNW of Elwood Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
40.260, -85.837

Several trees were downed in the Elwood area. One tree on Sheridan Street, in southern Elwood, fell on a mobile home. The time of this report is estimated.

Flash Flood, Clinton

When
June 1, 6:30 PM EST to 6:45 PM EST
Where
Clinton County, 1.24 mi NW of Mulberry to 1.39 mi SW of Edna Mills
Cause
Heavy Rain
Property damage
$750
Crop damage
$1,000
Reported by
Department of Highways
Coordinates
40.363, -86.686

Flash flooding was observed across many county roads.

Flash Flood, Clinton

When
June 1, 8:00 PM EST to 9:45 PM EST
Where
Clinton County, 2.01 mi NNW of Michigantown to 1.82 mi NNW of Michigantown
Cause
Heavy Rain
Property damage
$500
Crop damage
$1,000
Reported by
Department of Highways
Coordinates
40.358, -86.391

Flash Flooding was observed across many county roads.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186413, 186414, 186415, 186416, 186417, 186418, 186419, 186483, 186420, 186421, 186422, 186423, 186475, 186424, 186487, 186425, 186428.